Texas, 2026Wildfire in Texas, March 24 to 27, 2026
March 24 to 27, 2026 · NWS AMA · 1 event in 1 county or zone
While March 24th exhibited elevated fire weather conditions, with winds in the 10 to 25 mph range and relative humidity values generally over 20 percent. This combined with continued critically dry fuels to spark a wildfire resulting from human activities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While March 24th exhibited elevated fire weather conditions, with winds in the 10 to 25 mph range and relative humidity values generally over 20 percent. This combined with continued critically dry fuels to spark a wildfire resulting from human activities. The fire burned in an area of difficult terrain, which resulted in it being hard to manage and consequently a longer burn period to get it under control. Critical fire weather conditions continued on March 25th and 26th, with temperatures near 100 degrees both days and breezy winds and low humidity. The combination of weather and difficult terrain resulted in a challenge for fire officials to get the wildfire under control.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 24, 5:16 AM CST, 5 hours 44 minutes earlier. Its key messages:
- Issued at 1236 AM CDT Tue Mar 24 2026
- Record heat continue to be possible for both Wednesday and Thursday.
- Elevated fire weather remains possible for the mid-week with critical fire weather expected Thursday ahead of the cold front.
- Cooler temperatures return Friday behind the passing cold front.
Area forecast discussion, Mar 24, 5:16 AM CST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
616 AM CDT Tue Mar 24 2026
...New AVIATION...
.KEY MESSAGES...
Issued at 1236 AM CDT Tue Mar 24 2026
- Record heat continue to be possible for both Wednesday and
Thursday.
- Elevated fire weather remains possible for the mid-week with
critical fire weather expected Thursday ahead of the cold
front.
- Cooler temperatures return Friday behind the passing cold
front.
&&
.SHORT TERM...
(Today through Wednesday night)
Issued at 1236 AM CDT Tue Mar 24 2026
An upper-level high pressure system is expected to slowly make
its way over Texas during these next two days. Here in the
Panhandles, this high will likely leave us with another round of
dry and hot weather that could once again bring temperatures well
above normal with some of areas even seeing record heat. Today,
afternoon temperatures will likely rise into the low to mid 80s
with some of our hotter locations potentially reaching into the
low 90s. As for Wednesday, temperatures are expected to ramp up
even more with many locations once again reaching back into the
mid to upper 90s. Beyond the hot temperatures look for the
Panhandles to have continued chances for elevated fire weather for
the next afternoon. Thankfully most of the fire weather potential
will be more focused on the dry conditions as the present high
pressure system will keep winds on the lighter side.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 1236 AM CDT Tue Mar 24 2026
High pressure looks to hold as Thursday continues trend for our
hottest day of the week. Temperatures look to rise clear into the
upper 90s for most areas with some model even suggesting triple
digits for our know hot locations. While it is still too early to
have full confidence in such high temperatures, these potential
temperatures could call for the need of a heat related product.
However, this day may not be as quiet as the prior two with model
agreement continuing to see a weak trough pushing across the
Panhandles that will likely force a across the area that afternoon
and evening. Ahead of the front Thursday afternoon winds are
looking to increase just enough that fire weather could be
critical, especially under such hot and dry conditions. Behind
this front, however, as winds are expected to be much stronger
with potential to gust clear into the early morning hour of
Friday. As it stands, latest from the NBM suggests that there is a
30 to 50 percent chance of seeing a gust greater than 50 mph
behind this front. Meanwhile, cooler air will also follow behind
the front and will look put the Panhandles back into the 60s for
Friday.
Unfortunately, latest model trends have not see this trough as
our ticket out of this high pressure system with many of them
seeing the high regain its strength by Sunday. However as we
approach the start of next week, models do hint that a new upper-
level trough that could finally break down this high pressure
system. At this time, there is still quite a bit of uncertainty,
but latest ensemble guidance has even suggested some low (10 to
20% chances) of precipitation for next Tuesday. In the meantime,
look for temperatures to be on the rise once again with Sunday and
Monday looking to be in the low to mid 80s.
&&
.AVIATION...
(12Z TAFS)
Issued at 512 AM CDT Tue Mar 24 2026
VFR conditions expected to prevail through the period with maybe
some scattered high clouds. Winds are expected to stay
predominately southerly around 10 kts, maybe less.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...11
LONG TERM....11
AVIATION...03
Hazardous weather outlook, Mar 24, 5:54 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
654 AM CDT Tue Mar 24 2026
OKZ001>003-TXZ001>020-317-250000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
654 AM CDT Tue Mar 24 2026
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Record heat will return Wednesday and Thursday, and heat products
may be needed for Palo Duro Canyon. There will also be a
potential for elevated to critical fire weather conditions
Wednesday through Friday, with best chances currently on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Wildfire, Hutchinson
- When
- March 24, 11:00 AM CST to March 27, 12:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The Hutchinson Fire sparked on March 24th shortly before noon and ignited about 2.5 northeast of Sanford Texas. The fire was human caused and believed to be connected to an electrical transmission distribution system. The fire would go on to burn about 2,937 acres. This would also take about 3 days to contain. Over the course of 3 days it managed to burn 2,937 acres. Additionally, mandatory evacuations were ordered for Sanford and parts of Stinnett on March 24th. The fire was burning in an area of difficult terrain to manage which lead to a longer burn period to get it under control. Since the fire was difficult to control on day one, critical fire weather on both the 25th and 26th didn't help at all as temperatures were near 100 degrees both days with breezy winds and low humidity. Add the difficult terrain to the mix, and it made for a challenge to get the fire under control.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, March 24 to 28, 2026$135,000 · 23 events
- Drought in Texas, March 24 to 31, 202610 events
- Drought in Oklahoma, March 24 to 31, 20267 events
- Drought in Tennessee, March 24 to 31, 20266 events
- Drought in Nebraska, March 24 to 31, 20265 events
- Drought in New Mexico, March 24 to 31, 20265 events
- Drought in Colorado, March 24 to 31, 20264 events
- High Wind in Wyoming, March 24 to 25, 202655 kt wind · 4 events
- Drought in Utah, March 24 to 31, 20262 events
- Drought in South Dakota, March 24 to 31, 20262 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 24, 20262 events
- Drought in South Dakota, March 24 to 31, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321696.